On the one hand, most young women have not reported adverse affects to the widely-recommended HPV vaccine. On the other, when it goes bad, it's really bad.
From the time she was first vaccinated, 17-year-old Kahlia experienced mood swings, nausea and insomnia. But after a few weeks, it got much worse. As she tells the Examiner,
On the night of February 27, I was hospitalized with tight, stabbing chest pains, shortness of breath, and headaches. My left leg had started spasming and I had a heavy feeling on my left side. After X-rays, ECG and blood tests all came back clear, I was sent home. When I awoke on March 1, I had a numb, heavy feeling in my left cheek and left arm. I pulled back the covers to see my left leg was swollen and bright purple. When I crawled out of bed, I realized I couldn't lift my leg or bend my knee. My mother took me to the doctor, who called an ambulance. My left leg was 3 cm bigger in circumference than the other one, and hypersensitive. They suspected a blood clot. The hospital wanted to send me home, but my mother refused. We did not realize I would be there for a month. During my stay, I had every possible test related to my symptoms; symptoms that were rapidly changing. My leg was now freezing cold. After a week and a half in the general ward, I was moved to rehabilitation. Slowly, with an increase in pain medication, I was able to regain a little mobility back. However, I had many setbacks.
Kahlia writes that doctors cannot be 100% certain the vaccine is to blame for her continuing ill-health, but her mysterious symptoms echo those experienced by other "Gardasil Girls." Of course, any vaccine comes with the risk of side effects, and if you read the fine print for Gardasil, very little is ruled out. However, Kahlia, like other young women, feels she was not adequately acquainted with the risks — even as it was strongly suggested by doctors. While it's alarmist to suggest that Gardasil will result in such debilitating side-effects (and sites like TruthAboutGardasil will scare you like nobody's business) it's also true that the risks aren't widely-known, and that the drug's widespread recommendation is worrisome. As long as HPV — a very real phenomenon — and the risks of cervical cancer are being so widely disseminated, it's important to put just as much research into a pill that's being recommended to a wide swatch of young women. To my doctor's credit, she was frank on the subject. "A lot of people have been asking for the drug," she said when I brought it up, "and it's great that they're concerned and aware. But that should go both ways. I tell them 'do your homework' and actually read all the fine print. There's a lot."